Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 116, NWS Topeka, KS

June 26, 2015Pottawatomie County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 26, 2015, 12:22 AM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2015, 12:22 AM CDT (05:22 UTC)
Expired
Jun 26, 2015, 12:45 AM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pottawatomie County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 20 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 5.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
1.0
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

801 
WUUS53 KTOP 260522
SVRTOP
KSC149-197-260545-
/O.NEW.KTOP.SV.W.0116.150626T0522Z-150626T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1222 AM CDT FRI JUN 26 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 1245 AM CDT

* AT 1222 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAMEGO...
  MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WAMEGO...ALMA...ST. MARYS...MAPLE HILL...MCFARLAND...PAXICO...
  BELVUE...LOUISVILLE AND KEENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 324 AND 345.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3917 9603 3913 9604 3912 9603 3912 9602
      3913 9601 3913 9599 3912 9599 3912 9601
      3911 9600 3911 9597 3910 9595 3893 9595
      3888 9630 3928 9642 3932 9622
TIME...MOT...LOC 0522Z 326DEG 41KT 3921 9628 

HAIL...0.75IN
WIND...60MPH
 
$$

BB
1 follow-up statement
016 
WWUS53 KTOP 260546
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1246 AM CDT FRI JUN 26 2015

KSC149-197-260555-
/O.EXP.KTOP.SV.W.0116.000000T0000Z-150626T0545Z/
WABAUNSEE-POTTAWATOMIE-
1246 AM CDT FRI JUN 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WABAUNSEE AND
SOUTHEASTERN POTTAWATOMIE COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS OF 50 TO 55 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3917 9603 3913 9604 3912 9603 3912 9602
      3913 9601 3913 9599 3912 9599 3912 9601
      3911 9600 3911 9597 3910 9595 3893 9595
      3888 9630 3928 9642 3932 9622
TIME...MOT...LOC 0544Z 326DEG 41KT 3921 9628 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:28 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 25, 6:28 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU JUN 25 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 324 PM CDT THU JUN 25 2015

19Z SURFACE OBS AND RADAR DATA SHOW THE COOL FRONT ACROSS NORTHERN
KS FROM NEAR MINNEAPOLIS TO NEAR HOLTON. PROFILER AND SURFACE WINDS
SUGGEST THERE IS ONLY WEAK IF ANY CONVERGENCE ALONG THIS BOUNDARY
DUE TO VEER WINDS FROM THE WEST SOUTHWEST AHEAD OF THE FRONT. 19Z
WATER VAPOR IMAGERY SHOWS THE MID LEVEL RIDGE AS SHIFTED A LITTLE
FURTHER SOUTH OVER THE LOWER MS RIVER VALLEY. THERE ARE A COUPLE
SUBTLE VORT MAXIMUM IMMEDIATELY UPSTREAM, ONE OF WHICH DRIFTING
ACROSS SOUTHEAST NEB HAS KEEP SOME ELEVATED CONVECTION GOING THIS
AFTERNOON.

FOR TONIGHT INTO FRIDAY, THE MODEL CONSENSUS CONTINUES TO SHOW THE
BETTER TIMING FOR PRECIP TO BE DURING THE LATE EVENING AND OVERNIGHT
AS A VORT MAX CONTINUES TO MOVE SOUTHEAST FROM THE NEB PANHANDLE.
THAT IS NOT TO SAY AN ISOLATED STORM WILL NOT DEVELOP IN THE WARM
SECTOR LATE THIS AFTERNOON. BUT WITH NO REAL FORCING AND NO REAL
LIFT TO SPEAK OF, IT APPEARS TO BE A LOW PROBABILITY EVENT AT THIS
TIME. THERE REMAINS THE POTENTIAL FOR STORMS TO BECOME SEVERE GIVEN
LARGE AMOUNTS OF CAPE IN THE WARM MOIST AIRMASS. HOWEVER DEEP LAYER
SHEAR IN THE WARM SECTOR IS RELATIVELY WEAK WHILE IT IS PROGGED TO
IMPROVE BEHIND THE FRONT WITH 0-6KM SHEAR ON THE ORDER OF 30 KTS
POST FRONTAL. WITH THIS IN MIND, THINK SOME KIND OF MCS IS THE MOST
LIKELY STORM MODE. SO LOCALIZED EXCESSIVE RAINFALL, LARGE HAIL AND
POSSIBLY SOME STRONG WINDS REMAIN THE MAIN CONCERN. MODELS CONTINUE
TO PUT THE AXIS OF HEAVIES RAINFALL OVER NORTHEAST KS. THIS IS WHERE
THE FLASH FLOOD WATCH IS IN EFFECT FOR SO WILL KEEP IT GOING AS IS.

LOWS TONIGHT SHOULD BE A LITTLE COOLER WITH A COLD POOL FROM THE
POTENTIAL MCS PUSHING THE FRONT FURTHER SOUTH. HAVE THE MIN TEMP
FORECAST RANGING FROM THE UPPER 60S ACROSS NORTH CENTRAL KS TO THE
LOWER 70S OVER EAST CENTRAL KS. FOR FRIDAY, THE LARGE SCALE FORCING
MOVES OFF TO THE EAST BY LATE IN THE MORNING. THINK THAT THIS SHOULD
ALLOW FOR PRECIP TO COME TO AN END FROM WEST TO EAST. MODELS HAVE
SOME COLD AIR ADVECTION FROM NORTH AND NORTHEAST WINDS. THIS SHOULD
KEEP HIGHS AROUND 80 AND IN THE LOWER 80S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 324 PM CDT THU JUN 25 2015

UPPER WAVE'S PASSING EARLIER IN THE DAY SHOULD KEEP FRIDAY NIGHT
DRY. STILL HARD TO COMPLETELY RULE OUT ANY STORM CHANCE SATURDAY
WITH NORTHWEST FLOW ALOFT THOUGH AFTERNOON/EARLY EVENING DIURNAL
INSTABILITY WILL BE LIMITED AT BEST. BETTER CHANCES FOR THE WEEKEND
COME SUNDAY AFTERNOON AS A MUCH MODIFIED COLD FRONT SLIDES SOUTH
THROUGH THE CENTRAL PLAINS. WITH THE UPPER RIDGE AXIS BUILDING OVER
THE ROCKIES, ANY SOUTHERLY LOW LEVEL WIND COMPONENT WILL BE NEGLIGIBLE
AND SHOULD KEEP ANY CONVECTION ISOLATED AND ENDING BY LATE SUNDAY
EVENING AS INSTABILITY WANES AND FRONT PASSES. HAVE INCREASED TEMPS
A BIT SUNDAY WITH DECENT THERMAL RIDGE ALONG/AHEAD OF THE FRONT.

UPPER RIDGE BREAKS DOWN SOMEWHAT IN THE MIDWEEK WITH SOME MID LEVEL
ISENTROPIC UPGLIDE RESULTING. WILL LEAVE SOME SMALLER CHANCES
TUESDAY INTO WEDNESDAY FOR THIS WITH DEEP MOISTURE AGAIN HARD TO
COME BY. GFS AND ECMWF SHOWING VARYING TIMING ON THE NEXT LARGER-
SCALE WAVE TOPPING THE RIDGE AND AM ONLY COMFORTABLE WITH SMALL POPS
FOR THESE PERIODS AS WELL. LIMITED ADVECTIONS IN THIS REGIME KEEP
EXPECTED TEMPERATURES RATHER UNIFORM AND NOT FAR FROM NORMAL, OF
COURSE BARRING PERSISTENT DAYTIME PRECIP.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 626 PM CDT THU JUN 25 2015

FOR THE 00Z TAFS, A BOUNDARY WAS JUST SOUTH OF THE TAF SITES, IN
WHICH SOME ISOLATED TO SCATTERED STORMS SHOULD DEVELOP THIS EVENING.
THIS ACTIVITY ALONG THE BOUNDARY SHOULD DIMINISH LATER THIS EVENING,
HOWEVER ANOTHER COMPLEX OF SHOWERS AND STORMS FROM OVER NEBRASKA IS
EXPECTED TO CLIP PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS LATE
TONIGHT THROUGH THE OVERNIGHT HOURS. DUE TO THE UNCERTAINTY IN HOW
FAR WEST THIS PRECIPITATION WILL EXTEND, ONLY HAVE VCTS AT THIS
TIME. MVFR CIGS ARE EXPECTED FROM THIS COMPLEX, WITH SOME MODELS
SUGGESTING EVEN SOME IFR CIGS. PRECIPITATION SHOULD EXIT FROM WEST
TO EAST WITH MVFR CIGS LINGERING THROUGH THE MORNING BEFORE
IMPROVING TO VFR CONDITIONS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM CDT FRIDAY FOR KSZ009>012-024-026.

&&

SHORT TERM...WOLTERS
LONG TERM...65
AVIATION...HENNECKE
Hazardous weather outlook, Jun 25, 3:50 PM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU JUN 25 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STORM OR TWO MAY DEVELOP ACROSS NORTH CENTRAL AND
NORTHEAST KANSAS LATE THIS AFTERNOON ALONG A STALL BOUNDARY.
HOWEVER THE BETTER STORM CHANCES WILL BE OVERNIGHT. A COMPLEX OF
THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA LATE THIS
EVENING AND THROUGH THE OVERNIGHT HOURS.

INITIALLY STORMS MAY BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...BUT AS THE NOT PROGRESSES LOCALLY HEAVY RAINFALL ALONG
WITH LARGE HAIL APPEAR TO BE THE MAIN HAZARDS. A FLASH FLOOD WATCH
FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS REMAINS IN EFFECT
UNTIL 6 AM FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MIGHT BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Special weather statement, Jun 25, 9:56 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT THU JUN 25 2015

KSZ020-260330-
CLOUD-
956 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLOUD COUNTY UNTIL
1030 PM CDT...

AT 955 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SIMPSON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIMPSON AND GLASCO.

LAT...LON 3944 9793 3946 9777 3931 9775 3931 9793
TIME...MOT...LOC 0255Z 263DEG 19KT 3934 9797

BB
Special weather statement, Jun 25, 11:17 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT THU JUN 25 2015

KSZ010-011-260445-
MARSHALL-NEMAHA-
1117 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA AND NORTHEASTERN
MARSHALL COUNTIES UNTIL 1145 PM CDT...

AT 1116 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BERN TO
NEAR BEATTIE...AND MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SABETHA...SENECA...CENTRALIA...AXTELL...BEATTIE...BERN...
VERMILLION...ONEIDA AND BAILEYVILLE.

LAT...LON 3986 9579 3962 9626 3987 9647 4000 9622
      4000 9579
TIME...MOT...LOC 0416Z 294DEG 23KT 3997 9607 3980 9640

BB
Special weather statement, Jun 25, 11:54 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 PM CDT THU JUN 25 2015

KSZ023-260515-
POTTAWATOMIE-
1154 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATOMIE COUNTY
UNTIL 1215 AM CDT...

AT 1154 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR OLSBURG...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTMORELAND AND OLSBURG.

LAT...LON 3946 9664 3951 9652 3933 9630 3925 9651
TIME...MOT...LOC 0454Z 327DEG 25KT 3942 9653

BB
Special weather statement, Jun 25, 11:58 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT THU JUN 25 2015

KSZ036-260530-
GEARY-
1158 PM CDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR GEARY COUNTY UNTIL 1230 AM CDT...

AT 1157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF GRANDVIEW PLAZA...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN GEARY COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 295 AND 296...AND
BETWEEN MILE MARKERS 314 AND 316.

LAT...LON 3907 9650 3887 9650 3887 9693 3899 9693
TIME...MOT...LOC 0457Z 264DEG 33KT 3893 9678

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:56 PM CDTSpecial Weather StatementTOPCloud34 min
Jun 25, 11:17 PM CDTSpecial Weather StatementTOPNemaha28 min
Jun 25, 11:54 PM CDTSpecial Weather StatementTOPPottawatomie21 min
Jun 25, 11:58 PM CDTSpecial Weather StatementTOPGeary32 min
Jun 26, 12:04 AM CDTSevere Thunderstorm WarningTOPPottawatomie26 min
Jun 26, 12:20 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie25 min
Jun 26, 12:44 AM CDTSpecial Weather StatementTOPJefferson, Shawnee, Wabaunsee46 min
Jun 26, 12:56 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee34 min
Jun 26, 1:04 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Osage, Shawnee26 min
Jun 26, 1:19 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee41 min
Jun 26, 1:26 AM CDTTornado WarningTOPDouglas, Osage19 min
Jun 26, 1:55 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin35 min
Jun 26, 6:36 AM CDTSpecial Weather StatementTOPCoffey39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.